View Full Version : Help my hair is falling out?!
01-27-2004, 09:14 PM
I was diagnosed with Systemic Lupus in October, I am currently taking Plaguenil, 200 mg twice a day, and 15 mg of Prednisone. Lately the hair above my ears has been falling out and now it is getting worse. The rest of my hair is becoming very thin, and sometimes I have bumps that itch on my scalp. I am afraid my hair is all going to fall out and I am in college. I would be so upset. If anyone has had similar problems let me know.
I'm having similar problems. I hope someone can help.
01-28-2004, 04:10 PM
I was diagnosed with SLE in December of 2002. It has just been over a year and I still have many questions. The best advice that I cangive you is try your best to stay calm and relaxed(trust me I know it's hard) :) . Always Always tell your doctor if you get new symptoms or if you continuing symptoms get worse :? . You need a doctor that is going to care and litsen to your problems. The best thing you can do is keep your head up and try to stay positive. I was 19 when I was diagnosed and have been to two rhumetologists, a urologist(for continuous urinary tract infections),they were not getteing better with any treatment, a kidney specialist and my lupus is still not under control. I have days where I feel great and other when I feel like I got beat up so badly that I can't move. The best thing to think about is that it can only get better. Take all the support that you can get from friends and family. I made the mistake of thinking I could deal with it on my own. Boy was I badly mistaken. :oops: I hope this didn't scare you even more than I am sure you already are. If you need to know anything please tellme and I will do my best to help!!! :) :) :)
01-29-2004, 02:48 AM
:D Hey there I can understand exactly what you are dealing with. You need to undedrstand thta hair loss is one of the symptons of lupus. Has your doctors tried you on folicf acid for the hair loss? You might want to ask about it on your next appointment. I lost all my hair back in September and I of course was really upset but you just have to get you a wig or a hat and go on with life. Stay positive and keep that chin up ity will hopefully get better.
01-29-2004, 04:43 PM
thank you for the folic acid tip! My doctor put me on Clobetasol solution (not lotion or cream) after my scalp turned into a feild of bumps and rashes last summer. This med really helped the rash and bumps but my hair continues to fall out at an alarming rate. I am gald to hear it has grown back for many. The technical term they use is "alopecia" if anyone wants to do a web search for it. They talk about scarring and non-scarring alopecia. For the young woman in college- I feel for you my dear. that is not an easy time to be losing hair. i have been out of college for about 4 years and all I can offer is that it seems to get easier to deal w/ apprehensions about my appearance as I get older. I have gotten a lot of nice scarfs from friends and family- that helps. good luck to all.
04-05-2004, 01:15 PM
I had the same problem with my hair falling out. Handfulls in the shower every morning. hair was everywhere! My doctor prescribed a medicated shampoo and some steroid foam to use on my scalp. This didnt really seem to help.
I started watching what I ate, resting more and taking vitamins...not sure if this is what helped or not. I literally just woke up one morning and it was not falling out anymore.
I still use the medicated shampoo twice a week-because I get itchy sores on my scalp. But no more problems with hair falling out.
My best advice is to go to a dermatologist that is familiar with Lupus. Meanwhile, get a lot of rest and be sure you are eating heathly.
Good luck and take care!
07-31-2004, 11:58 PM
Hi there. I experienced the same as you. I was dx in march for discoid. I was getting scabs on my scalp and patches falling out. a couple of months later iwas dx with systemic lupus. I am also on hydroxychloroquin. It helps with the hair loss. the meds take a couple months to kick in. In the interim I lost 75% of my hair. Good for me that I had a lot and thick. You are going to have Lupus Hair; the original texture of your hair you may lose. Anyway that scared me to death cuz i had a lot of bold spots.
I decided to go do something with My hair and I went to JCPEnney for a wash and set. The lady suggested i use KeraCare by AVLON. I used the shampoo, conditioner, and oil mositurizer. Honestly it felt like a relief on my scalp. It stopped the flakes, dried up the scabs and left my hair shiny.
I swear by these products. But I must confess that I believe it was the combination of they medication together with the hair products. I use it three to four times a day.
I hope it works for you
08-30-2004, 07:58 PM
I'm also having that problem. I was referred to a dermatologist and he prescribed some sort of steroid cream that I am supposed to rub into my scalp. Also put me on Biotin, which is an over the counter vitamin.
09-20-2004, 07:01 PM
All of this is scaring me!! I was just diagnosed in April. My hair is falling out, too!! I've always had thick hair. I don't have sores, though. But, my scalp does feel sore sometimes. I always have hair everywhere and it makes me NUTS. As if it isn't bad enough what this prednisone has made me look like, and now this hair loss! Does anybody know if minoxidil for women (rogaine) works for this type of hair loss? This is so tough...I'm 30 and single. I want to look normal again so I can get back to dating! :cry:
My doctor has put me on Folgard (B-6, B-12, Folic Acid combo) I also just started taking Biotin as well. Not sure if anything is working yet.
11-09-2005, 08:37 AM
I am having the same exact problems with hair loss. I have hair everywhere around my house. I used to have to sweep the floor daily because of the dog shedding but now it's me who is shedding :mad: . I also have the itchy scalp with the patches and sores. I do have a couple of bald patches that I try to do the male "combover" not I don't think it works so well. Does anyone know that if you have this type of hair loss and symptoms, does that mean it is Discoid Lupus or just part of regular SLE? Also, does it mean that all of my hair or most of it will fall out. If that is the case, I want to make an appt. with a wig maker to try to match the color of my real hair. I know it sounds vain, but hey, I guess we all have a bit of that in us :lol: I feel badly for everyone else that is going through this as well but I am relieved to know thta I am not alone with these symptoms.
11-09-2005, 08:58 AM
i got diagnosed in march this year...i had long, thick hair too but not anymore! my hair was falling off like crazy...i told my rheumy and he said that it's normal...the prednisone was to blame, i guess!! anyway, i just couldn't stand seeing all my long hair everywhere so i decided to cut it short so i don't see as much hair around the house...and it did help!! and for me, the less prednisone i take, the less hair comes off! but if you can, just cut your hair short...it makes it seem like you're losing less hair because it's short!! hope it gets better for all of you who are suffering from hair loss...take care!
11-09-2005, 09:06 AM
Thanks for your response. Now, when you say you cut your hair short, how short are you talking?
11-09-2005, 11:59 AM
it wasn't too short...i use to have long hair...down to my back, a little longer from where my bra strap would be...when i cut it, it was a little longer from where my ears are...it's starting to grow back a bit but it's still around shoulder length!
11-22-2005, 03:03 PM
I also have had tremendous hair loss since being diagnosed. I had a scalp biopsy at the Mayo Clinic and there wasn't active lupus so my doctor concluded that it was from the prednisone. I used to have long hair, down my back just below my bra strap, and I cut it just above my shoulders. It still falls out but it's not as traumatic as it was when it was long. I've noticed that as I taper the prednisone down it has been falling out less, but I still end up with a comb-full in the morning, and hair all over my clothes at the end of the day. Just another thing to add to the list of reasons having this disease sucks, huh?
11-22-2005, 04:08 PM
It sure does suck!!!! I see a dermatologist in Chestnut Hill Massachusetts on the 28th for a biopsy too. We'll see what he says. It feels weird when I put my fingers on the strange scabs, kind of like a crater. Do you have those too? I know, sounds gross but it's the only way I can describe it.
Have a great turkey day! :D